Addiction

How to Help Someone Who Has Overdosed

overdose

If a family member or friend overdoses, the panic and fear you feel can be overwhelming. Your thoughts race, and you may not know what to do. This article will help you understand that symptoms of overdose and what you can do to help before help arrives. Your immediate and positive action will save time and can save your loved one’s life.

The Symptoms of an Overdose

The symptoms of an overdose often depend on the type of drug use, the amount taken and any underlying health issues your loved one may have. The following are common overdose symptoms:

  • Profound confusion
  • Audio or visual hallucinations
  • Extreme sleepiness and lethargy
  • Bluish lips and fingernails
  • Very small pupils—often known on the street as “pinning”
  • Shallow, slow or labored breathing
  • Blockage of airways—gurgling sounds
  • Weak pulse
  • Total loss of consciousness

These symptoms are pronounced and easy to observe. Once you notice your loved one displaying these symptoms, you can spring into action. 

What You Can Do to Help

When an overdose occurs, you must act right away. While the situation is intense, being able to remember a few basic steps goes a long way in helping save their life. The following are some basic yet important ways you can prevent heroin overdoses

Get a Response

First and foremost, you want to check to see if they respond to stimuli. Start by giving them a light shake and repeatedly call out their name. You also want to check for breathing and pulse. It is important to keep your loved one alert.

Call 911

You must call 911 in order to get professional help on the scene. When you call, you can just state the basics. Give your address or location and tell the operator that your loved one or friend is unconscious or not breathing. You don’t have to stay they overdosed on a particular drug but can do so if you feel that would help.

Rescue Procedures

If a loved one slips into unconsciousness before help arrives, being able to perform simple rescue procedures will help them stay alive. One such procedure is to perform simple rescue breathing. To perform this type of breathing, first ensure nothing is in their mouth. You then tilt their head back, pinch their nose, and give a breath every few seconds or so. If you don’t know how to perform rescue breathing, 911 operators will be able to walk you through the procedure, so you can perform it correctly and with safety. 

You can also place your loved one in what is known as recovery position. To perform the maneuver, grab the person’s arm farthest from you and place across their body. Secondly, grab the shoulder and hips and roll them towards you. Once you do that, bend both of their legs so they are stable. When they are stable and completely on their side, check their airway and open their mouth to allow freer breathing and to clear any obstructions.

If You Have Narcan, Use It

If you happen to have Narcan spray, you can use it to help reverse the effects of an overdose. Simply spray half the can up one nostril and use the remaining half for the other nostril. If you have the injectable form of Narcan, inject 1 cc into the muscular part of the upper arm, the upper high or the buttocks. If you don’t have Narcan, emergency personnel should have some on hand when they arrive. Remember, if they are not breathing, perform rescue breathing techniques until help arrives. 

Seconds Matter!  

These simple procedures will give you the confidence and courage you need to help prevent an overdose in a loved one. Not only can they save their life, it allows them to get the resources and support they need to hopefully pursue treatment and ultimately begin their journey towards recovery.

Written by Tim Powers

Leave a Reply

Your email address will not be published. Required fields are marked *